Colorado, 2010Hail and Damaging Wind in Colorado, July 4, 2010
July 4, 2010 · NWS GJT · 2 events in 2 counties and zones
Strong wind gusts, heavy rain, and hail up to the size of pennies occurred from a line of strong thunderstorms that moved through western Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong wind gusts, heavy rain, and hail up to the size of pennies occurred from a line of strong thunderstorms that moved through western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 4, 2:12 AM MST, 11 hours 34 minutes earlier.
Area forecast discussion, Jul 4, 2:12 AM MST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 AM MDT SUN JUL 4 2010
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
VERY DRY CONDITIONS OUT AHEAD OF AN APPROACHING COLD FRONT WILL
CONTINUE OVER THE SOUTHERN HALF OF THE FORECAST AREA TODAY. THIS
WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ALONG THE
INTERSTATE 70 CORRIDOR SOUTH TO THE NORTHERN SLOPES OF THE SAN JUAN
MOUNTAINS AS AFTERNOON WINDS PICK UP WITH TIGHTENING SFC GRADIENT.
EXPECT BREEZY CONDITIONS WITH GUSTS OVER 40 MPH AS THE FRONT NUDGES
SLOWLY SOUTHEAST INTO THE CENTRAL PORTIONS OF THE REGION. POOL OF
MOISTURE ACCOMPANYING THE FRONT WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS OVER OUR NORTHERN ZONES BY THIS AFTERNOON...WITH
FOCUS SHIFTING TO THE NORTHERN AND CENTRAL MOUNTAINS THIS
EVENING. DEEPER MOISTURE REMAINS NORTH...SO ONLY ISOLATED STORMS
EXPECTED FOR AREAS SOUTH OF INTERSTATE 70 AND THOSE WILL BE
CONFINED TO THE HIGHER ELEVATIONS.
THE FRONT IS EXPECTED TO MOVE THROUGH THE ENTIRE FORECAST AREA THIS
EVENING...WITH DRY FRONTAL PASSAGE ANTICIPATED FOR THE SOUTHERN
ZONES. CONDITIONS RAPIDLY DRY OUT ONCE AGAIN LATE TONIGHT...WITH
NORTHWEST FLOW IN PLACE THROUGH MONDAY. SO EXPECT DRY AND SLIGHTLY
COOLER CONDITIONS MONDAY OVER THE ENTIRE FORECAST AREA.
.LONG TERM...TUESDAY THROUGH SUNDAY...
HIGH PRESSURE DEVELOPS OVER THE REGION ON TUESDAY...THEN STRENGTHENS
THROUGH THE REST OF THE WEEK. THE 00Z GFS KEEPS THE HIGH OVER THE
CENTRAL AND SOUTHERN ROCKIES...WHICH IS WELL WEST OF THE 12Z ECMWF
SOLUTION. HOWEVER...THE ECMWF DOES EVENTUALLY RETROGRADE THE HIGH
INTO A SIMILAR POSITION BY THE WEEKEND. IN ANY CASE BOTH MODELS
INDICATE THAT A SOUTHERLY MONSOONAL FLOW WILL CARRY MOISTURE INTO
REGION. THIS MOISTURE WILL GRADUALLY INCREASE AS IT CIRCULATES AROUND
THE HIGH CENTER. TUESDAY WILL STILL BE DRY...WITH THE MOISTURE JUST
BEGINNING TO REACH THE AREA ON WEDNESDAY...WITH AN INCREASING TREND
THROUGH SATURDAY. HOWEVER...THE PREVIOUS FORECAST INDICATED ANOTHER
DRYING TREND LATE IN THE PERIOD...SO CONFIDENCE DECREASES BY THE
WEEKEND.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE LONG
TERM PERIOD.
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NORTH OF INTERSTATE
70 THROUGH THIS EVENING. GUSTY WINDS TO 50 MPH AND BRIEF HEAVY
RAIN WILL ACCOMPANY THE STORMS...RESULTING IN BRIEF MVFR CIGS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH MONDAY.
&&
.FIRE WEATHER DISCUSSION...
APPROACHING COLD FRONT TODAY WILL BRING A RETURN TO CRITICAL FIRE
CONDITIONS FOR AREAS ALONG AND SOUTH OF INTERSTATE 70 IN WESTERN
COLORADO TO THE NORTHERN SLOPES OF THE SAN JUAN MOUNTAINS. WITH MANY
IGNITION SOURCES DUE TO THE FOURTH OF JULY HOLIDAY AND DRY FUELS...
WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING WITH THE
MORNING FORECAST. EXPECT A PERIOD OF VERY GUSTY WINDS AHEAD OF THE
FRONT...WITH GUSTS APPROACHING 45 MPH. IN ADDITION...VERY DRY
CONDITIONS WILL PERSIST UNTIL THE FRONT MOVES THROUGH...WITH
HUMIDITIES GENERALLY BELOW 15 PERCENT FOR MUCH OF THE AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...RED FLAG WARNING VALID FROM NOON MDT TO MIDNIGHT MDT FOR
FIRE WEATHER ZONES 203 AND 205 FOR LOW HUMIDITY...GUSTY
WINDS...AND DRY FUELS.
UT...RED FLAG WARNING VALID FROM NOON MDT TO MIDNIGHT MDT FOR
FIRE WEATHER ZONES 445>449 FOR LOW HUMIDITY...GUSTY
WINDS...AND DRY FUELS...SEE SLCRFWSLC FOR ADDITIONAL DETAILS.
SHORT TERM.....JDC
LONG TERM......EH
AVIATION.......TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Jul 4, 4:45 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 4 2010
COZ001>014-017>023-UTZ022>025-027>029-051145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 4 2010
...RED FLAG WARNING IN EFFECT FROM NOON MDT TODAY UNTIL MIDNIGHT MDT
TONIGHT FOR MUCH OF WEST CENTRAL COLORADO AND SOUTHEAST UTAH...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
VERY DRY CONDITIONS FOR AREAS SOUTH OF INTERSTATE 70 COMBINED WITH
GUSTY AFTERNOON WINDS AND DRY FUELS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EVENING. AS A RESULT...A RED
FLAG WARNING IS IN EFFECT FROM NOON MDT UNTIL MIDNIGHT MDT.
NORTH OF INTERSTATE 70...A COLD FRONT WILL PRESS INTO THE AREA...
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON
AND EVENING. GUSTY WINDS TO 45 MPH AND BRIEF HEAVY RAIN WILL
ACCOMPANY THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY....
MAINLY OVER THE HIGHER TERRAIN AND THE SOUTH.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Hail, Routt
- When
- July 4, 1:46 PM MST to 1:51 PM MST
- Where
- Routt County, 0.69 mi S of Hayden
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.490, -107.250
Penny sized hail, heavy rainfall and gusty winds were reported near Hayden. The electrical power was temporarily off in the area due to the storm.
Thunderstorm Wind, Garfield
- When
- July 4, 3:58 PM MST to 4:03 PM MST
- Where
- Garfield County, Rifle Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.530, -107.720
Wind gusts from nearby thunderstorms reached 59 mph at the Rifle Airport.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in New York, July 4 to 7, 20108 deaths · 3 events
- Heat in Nevada, July 4 to 12, 20105 deaths · 1 event
- Heat in Maryland, July 4 to 8, 20101 death · 32 injured · 3 events
- Heat in Michigan, July 4 to 8, 20102 deaths · 7 events
- Rip Current in Texas, July 4, 20102 deaths · 1 event
- Excessive Heat in New Jersey, July 4 to 7, 20101 death · 1 event
- Tornado and Flash Flooding in Colorado, July 4, 2010$100,000 · EF1 · 57 events
- Flash Flooding in Minnesota, July 4, 2010$800,000 · 3 events
- Flash Flooding and Flood in Kansas, July 4 to 7, 2010$123,000 · 52 kt wind · 24 events
- Tornadoes and Flooding in Kansas, July 4, 2010$26,000 · EF0 · 12 events
- Hail and Damaging Wind in Colorado, July 4, 20102 in hail · 26 events
- Flooding and Hail in Kansas, July 4 to 5, 201070 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351701, 351702.